Georgia, 2012

Hail and Damaging Winds in Georgia, July 6, 2012

July 6, 2012 · NWS FFC · 10 events in 9 counties and zones

The upper ridge located west of the area began to broaden and damp on the 6th, while the surface boundary continued to remain in place across the state. As had been the case for the past several days, numerous showers and thunderstorms developed in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$486,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge located west of the area began to broaden and damp on the 6th, while the surface boundary continued to remain in place across the state. As had been the case for the past several days, numerous showers and thunderstorms developed in the afternoon and evening hours. Several of these storms reached severe levels, with mostly damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 1:13 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 1:13 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT FRI JUL 6 2012

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
UPPER LEVEL RIDGE REMAINS POSITIONED ACROSS THE MIDWEST INTO THE
WEEKEND...BUT IS EXPECTED TO WEAKEN AND BROADEN THROUGH SATURDAY.
DIURNAL CONVECTION STILL THE PRIMARY FORECAST CONCERN THROUGH THE
WEEKEND...WITH MOIST SOUNDINGS AND STRONG SURFACE HEATING PROMOTING
UNSTABLE ENVIRONMENT...SCATTERED THUNDERSTORMS ARE EXPECTED...WITH
POSSIBLE ISOLATED SEVERE STORMS. THIS AFTERNOON...CONVECTION IS
EXPECTED TO BE FOCUSED ACROSS SOUTH AND CENTRAL GEORGIA...WITH LESS
COVERAGE AREA FURTHER NORTH. AS SURFACE LOW FEATURE DEVELOPS OVER THE
DEEP SOUTH SATURDAY INTO SUNDAY...BEST PRECIP CHANCES TRANSITION OVER
WESTERN AND NORTH GEORGIA. FOR NOW...HAVE GONE WITH GENERALLY SLIGHT
CHANCE TO CHANCE POPS THROUGH THE WEEKEND. ANY SURFACE BOUNDARIES
REMAINING IN PLACE AFTER CONVECTIVE ACTIVITY DIMINISHES TONIGHT WILL
IMPACT WHERE THUNDERSTORMS BEGIN FIRING AGAIN TOMORROW. MAIN CONCERN
WILL BE DAMAGING WINDS...LIGHTNING...AND BRIEF HEAVY DOWNPOURS...BUT
IN THE STRONGEST STORMS WITH THE HIGHEST CORES...COULD SEE SOME LARGE
HAIL.

AS FOR TEMPERATURES...HAVE GENERALLY GONE WITH A BLEND OF THE MAV/MET
WHICH SEEMS APPROPRIATE. HIGHS EXPECTED TO CONTINUE IN THE LOW TO MID
90S AND LOWS IN THE LOW 70S. HEAT INDEX VALUES ARE EXPECTED TO REMAIN
BELOW 105 TOMORROW...AND A HEAT ADVISORY IS NOT NECESSARY AT THIS
TIME.

31

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD MODEL-TO-MODEL AND RUN-TO-
RUN CONSISTENCY CONCERNING SHIFT IN UPPER-LEVEL PATTERN FOR THE
EXTENDED FORECAST PERIOD AS RIDGE SHIFTS WEST AND IS REPLACED OVER
THE EASTERN U.S. BY A LARGE...BROAD UPPER-LEVEL TROUGH. I HAVE MADE
NO CHANGES TO THE LONG TERM FORECAST GRIDS FOR THIS CYCLE. SEE
PREVIOUS LONG TERM FORECAST DISCUSSION BELOW.

20

PREVIOUS LONG TERM FORECAST DISCUSSION
SATURDAY NIGHT THROUGH THURSDAY.../ISSUED 418 AM EDT FRI JUL 6 2012/

THE MODELS CONTINUE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIODS
AND HAVE GOOD RUN TO RUN CONSISTENCY. BY MONDAY A BROAD LONGWAVE
TROUGH WHICH SETS UP OVER THE EASTERN U.S. AT THE SFC...WEAK SURFACE
BOUNDARY REMAINS IN CLOSE PROXIMITY TO THE FORECAST AREA...PROVIDING
A FOCUS FOR AFTERNOON CONVECTION EACH DAY. ABUNDANT MOISTURE REMAINS
ACROSS THE AREA /PRECIPITABLE WATERS NEAR 2 INCHES/...AND PLENTY OF
INSTABILITY /SURFACE CAPES GREATER THAN 1500 EACH AFTERNOON/ WITH
DIURNALLY DRIVEN CONVECTION POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
GEORGIA. GUIDANCE TEMPERATURES NEAR OR JUST ABOVE NORMAL THROUGH THE
EXTENDED PERIODS. GUIDANCE TEMPERATURES ARE ON THE COOL SIDE LATER IN
EXTENDED PERIOD AS MODELS CONTINUE TO OVERDO CLOUD COVER. ANTICIPATE
LESS CLOUDS UNTIL HEATING KICKS IN EACH DAY AND ONCE AGAIN TWEAKED
TEMPERATURES HIGHER IN THE LATTER PORTIONS OF THE FORECAST.

ATWELL

&&

.CLIMATE...

RECORDS FOR 07-07

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1930     68 1979     76 1930     59 1972
                                        1902
   KATL     100 1954     66 1892     76 1931     58 1940
                                        1902
                                        1881
   KCSG     104 1977     76 1994     79 1990     63 1988
                                                    1964
   KMCN     104 1990     74 1916     76 1931     40 1897

RECORDS FOR 07-08

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1977     69 1979     75 1907     59 1947
                                        1902
   KATL     100 1986     67 1979     80 1881     61 1896
   KCSG     103 1990     75 1979     78 1998     63 1988
                1977                                1951
   KMCN     102 1986     72 1979     76 1986     59 2006
                1977

&&

AVIATION...
18Z UPDATE...
HIGHEST AFTERNOON CONVECTION COVERAGE DOWN ACROSS CENTRAL AND SOUTH
GA...ALTHOUGH ISOLATED ACTIVITY STILL POSSIBLE FURTHER NORTH. HAVE
TEMPO 12-23Z AT TAF SITES...AND THIS WILL NEED TO BE TAILORED AS
CONVECTION APPROACHES TAF SITES. VFR CONDITIONS EXPECTED THROUGH THE
PERIOD...WITH SCT-BKN HIGH CLOUDS TONIGHT...DIMINISHING INTO
MORNING...AND THEN SCT CU DEVELOPING LATE MORNING SATURDAY. HAVE
INCLUDED PROB30 FOR ATL FOR CONVECTION 21-23Z SATURDAY. NW WINDS
TODAY WILL BECOME SW BY SAT AM. SSE WINDS POSSIBLE BRIEFLY DURING
DAYBREAK HOURS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS...EXCEPT LOW TO MEDIUM THAT CONVECTION WILL
DIRECTLY IMPACT THE AIRPORT.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  72  95 /  40  20  20  30
ATLANTA         75  94  74  93 /  40  30  30  30
BLAIRSVILLE     67  91  67  90 /  40  30  30  40
CARTERSVILLE    71  95  71  94 /  40  40  30  40
COLUMBUS        74  93  74  94 /  40  40  30  30
GAINESVILLE     73  95  73  92 /  40  30  30  30
MACON           74  95  73  95 /  40  20  20  20
ROME            71  98  71  95 /  40  40  30  40
PEACHTREE CITY  71  94  71  93 /  40  40  30  30
VIDALIA         76  97  75  97 /  40  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....20
AVIATION...31
Hazardous weather outlook, Jul 6, 5:22 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT FRI JUL 6 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
WEAK IMPULSES WILL CONTINUE TO MOVE ACROSS THE SOUTHEAST U.S. IN
THE FLOW OF AN UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE ISOLATED SEVERE THUNDERSTORMS WILL
BE QUARTER SIZED HAIL...DAMAGING WINDS...LIGHTNING...AND BRIEF
HEAVY RAIN. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL MID
AFTERNOON THROUGH EVENING.

.DISCUSSION...
UPPER LEVEL IMPULSES MOVING ACROSS THE AREA...AS WELL AS
BOUNDARIES ASSOCIATED WITH LAST LAST NIGHTS CONVECTION WILL
COMBINE WITH HIGH INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS
AND POSSIBLY ISOLATED SEVERE STORMS. CONTINUED COLD MID LEVEL
TEMPERATURES ALOFT WILL ALLOW FOR LARGE HAIL IN THE STRONGER
STORMS. IN ADDITION...MOST STORMS WILL BE CAPABLE OF PRODUCING
STRONG TO SEVERE WIND GUSTS DUE TO THE PRESENCE OF ENHANCED
DOWNDRAFT PARAMETERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
GENERALLY SCATTERED COVERAGE IS EXPECTED FOR MOST AREAS THROUGH
NEXT WEEK AS DIURNALLY DRIVEN CONVECTION WILL PREVAIL. THE STORMS
WILL BECOMING FOCUSED IN THE VICINITY OF A SOUTHWARD SAGGING
SURFACE BOUNDARY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 6, 2:50 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT FRI JUL 6 2012

GAZ050-051-062015-
350 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN TALIAFERRO AND GREENE COUNTIES UNTIL 415 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBINSON...MOVING WEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALIAFERRO AND GREENE COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE CARTERS GROVE...LYNEVILLE...ALEXANDER
STEPHENS PARK...CRAWFORDVILLE...DANIEL SPRINGS...ROBINSON...
JACKSONVILLE...WHITE PLAINS...UNION POINT AND SILOAM. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3371 8294 3350 8285 3346 8308 3362 8313
TIME...MOT...LOC 1950Z 085DEG 5KT 3356 8297
Special weather statement, Jul 6, 3:05 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI JUL 6 2012

GAZ061-074-062030-
405 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN WASHINGTON AND HANCOCK COUNTIES UNTIL 430 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LINTON...MOVING WEST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON AND HANCOCK COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WARTHEN...DEEPSTEP...BEULAH...LINTON
AND DEVEREUX. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3299 8305 3303 8307 3307 8304 3308 8305
      3306 8308 3321 8309 3325 8280 3302 8278
TIME...MOT...LOC 2005Z 085DEG 5KT 3315 8290
Special weather statement, Jul 6, 3:32 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 PM EDT FRI JUL 6 2012

GAZ061-074-075-062100-
432 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WASHINGTON...
GLASCOCK AND HANCOCK COUNTIES UNTIL 500 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HAMBURG STATE PARK TO 6 MILES WEST OF
DEEPSTEP...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON...GLASCOCK AND HANCOCK COUNTIES THROUGH 500 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINTON...HAMBURG
STATE PARK...WARTHEN...DEEPSTEP...AGRICOLA AND MITCHELL. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3296 8298 3302 8307 3307 8304 3308 8305
      3305 8310 3308 8312 3316 8297 3331 8279
      3326 8277 3325 8275 3327 8271 3322 8262
TIME...MOT...LOC 2032Z 270DEG 3KT 3325 8275 3316 8286
          3305 8306
Special weather statement, Jul 6, 3:40 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT FRI JUL 6 2012

GAZ051-062-062115-
440 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN WARREN AND TALIAFERRO COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARNETT...MOVING NORTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WARREN AND TALIAFERRO COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BARNETT...NORWOOD...
SHARON...RAYTOWN AND CADLEY. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3337 8279 3340 8283 3343 8282 3345 8288
      3350 8293 3363 8278 3362 8275 3361 8271
      3362 8269 3360 8268 3361 8265 3350 8260
TIME...MOT...LOC 2040Z 228DEG 12KT 3350 8278
Special weather statement, Jul 6, 3:50 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT FRI JUL 6 2012

GAZ110>112-062115-
450 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREEQUENT
LIGHTNING IN WHEELER...TELFAIR AND MONTGOMERY COUNTIES UNTIL 515 PM
EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLENWOOD. THESE THUNDERSTORMS WERE NEARLY
STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...TELFAIR AND MONTGOMERY COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE AILEY...SPRING
HILL...GLENWOOD...TOWNS...SCOTLAND...MOUNT VERNON...LITTLE OCMULGEE
STATE PARK...LANDSBURG...ALAMO...HELENA AND MCRAE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3203 8302 3229 8271 3222 8248 3190 8283
TIME...MOT...LOC 2049Z 134DEG 1KT 3215 8270
Local storm report, Jul 6, 3:55 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 W BUENA VISTA         32.32N 84.57W
07/05/2012                   MARION             GA   911 CALL CENTER

            6 TO 8 TREES DOWN ALONG HIGHWAY 26 JUST WEST OF BUENA
            VISTA. POWER LINES ALSO DOWN IN THIS AREA. 1 TREE ACROSS
            PINEVILLE ROAD ABOUT 1 MILE SOUTHWEST OF BUENA VISTA.

0450 PM     TSTM WND DMG     4 N PLAINS              32.09N 84.39W
07/05/2012                   SUMTER             GA   911 CALL CENTER

            4 TREES DOWN ALONG HIGHWAY 45 NORTH OF PLAINS.

0520 PM     HAIL             1 E PRESTON             32.07N 84.52W
07/05/2012  E1.00 INCH       WEBSTER            GA   EMERGENCY MNGR

            QUARTER SIZE HAIL IN AND AROUND THE CITY OF PRESTON.

0530 PM     TSTM WND DMG     COLUMBUS                32.46N 84.99W
07/05/2012                   MUSCOGEE           GA   911 CALL CENTER

            10 TO 20 TREES DOWN ACROSS COLUMBUS...MAINLY OVER THE
            SOUTH PART OF THE CITY. AT LEAST 10 POWER LINES DOWN. 1
            TREE DOWN ON WYNNTON ROAD. 1 TREE ON HOUSE ON MATTHEW
            STREET. POWER LINES DOWN ACROSS FORT BENNING ROAD.

0555 PM     TSTM WND DMG     4 E LOUVALE             32.17N 84.76W
07/05/2012                   STEWART            GA   911 CALL CENTER

            1 TREE DOWN ALONG HWY 520 EAST OF LOUVALE AND NORTH OF
            BROOKLYN.

0706 PM     TSTM WND DMG     3 E VILLANOW            34.67N 85.06W
07/05/2012                   WALKER             GA   PARK/FOREST SRVC

            US FOREST SERVICE FIREFIGHTERS RELAYED A REPORT OF HAIL
            TO THE SIZE OF NICKELS AND MANY TREES DOWN JUST EAST OF
            VILLANOW. THE CREWS ARE USING CHAINSAWS TO REMOVE ALL OF
            THE DOWNED TREES.

0723 PM     HAIL             MCDONOUGH               33.45N 84.15W
07/05/2012  E0.88 INCH       HENRY              GA   PUBLIC

0740 PM     HAIL             ARMUCHEE                34.39N 85.18W
07/05/2012  E1.00 INCH       FLOYD              GA   PUBLIC

            NUMEROUS REPORTS OF QUARTER SIZED HAIL IN THE ARMUCHEE
            AREA.

0745 PM     TSTM WND DMG     3 ENE RICHARDSON PARK   33.61N 84.09W
07/05/2012                   ROCKDALE           GA   TRAINED SPOTTER

            TRAINED SPOTTER RELAYED A REPORT OF PENNY SIZED HAIL
            ALONG WITH NUMEROUS TREES AND POWERLINES DOWN.

0746 PM     HAIL             ROME                    34.26N 85.18W
07/05/2012  E1.00 INCH       FLOYD              GA   PUBLIC

0750 PM     HAIL             2 N ROME                34.29N 85.18W
07/05/2012  E1.75 INCH       FLOYD              GA   AMATEUR RADIO

0754 PM     TSTM WND DMG     5 ENE JACKSON           33.32N 83.89W
07/05/2012                   BUTTS              GA   911 CALL CENTER

            BUTTS COUNTY 911 RELAYED A REPORT OF AT LEAST THREE TREES
            DOWN NEAR JACKSON LAKE.

0754 PM     TSTM WND DMG     8 ENE JACKSON           33.34N 83.84W
07/05/2012                   JASPER             GA   911 CALL CENTER

            JASPER 911 RELAYED A REPORT OF AT LEAST 6 TREES AND THREE
            POWERLINES DOWN NEAR JACKSON LAKE. TIME IS BASED ON
            RADAR.

0800 PM     TSTM WND DMG     1 S MACEDONIA           34.90N 83.73W
07/05/2012                   TOWNS              GA   911 CALL CENTER

            2 TREES DOWN IN THE MACEDONIA AREA.

0800 PM     TSTM WND DMG     4 W GIBSON              33.23N 82.66W
07/05/2012                   GLASCOCK           GA   911 CALL CENTER

            1 LARGE TREE DOWN WEST OF GIBSON.

0805 PM     TSTM WND DMG     5 E OWLTOWN             34.81N 83.85W
07/05/2012                   UNION              GA   911 CALL CENTER

            2 TREES DOWN 5 MILES EAST OF OWLTOWN.

0815 PM     TSTM WND DMG     2 NW BROOKS             33.31N 84.49W
07/05/2012                   FAYETTE            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 6 TREES DOWN ALONG/NEAR THE GA
            HWY 85 CONNECTOR.

0819 PM     TSTM WND DMG     4 E CARTERS             34.61N 84.62W
07/05/2012                   GILMER             GA   EMERGENCY MNGR

            EMA DIRECTOR RELAYED A REPORT OF MULTIPLE TREES DOWN
            COUNTY WIDE ALONG WITH SOME STRUCTURE DAMAGE AND DAMAGE
            TO BOATS AT CARTERS LAKE.

0825 PM     TSTM WND DMG     12 W JASPER             34.47N 84.64W
07/05/2012                   PICKENS            GA   PUBLIC

            PUBLIC REPORTS A TREE ON THEIR HOUSE CAUSING ROOF DAMAGE
            ALONG WITH SEVERAL OTHER TREES DOWN.

0830 PM     TSTM WND DMG     2 N CEDARTOWN           34.04N 85.25W
07/05/2012                   POLK               GA   AMATEUR RADIO

            AMATUER RADIO RELAYED A REPORT OF MANY TREES AND
            POWERLINES DOWN NORTH OF CEDARTOWN. TIME IS BASED OFF OF
            RADAR.

0840 PM     TSTM WND DMG     4 NNW GRIFFIN           33.30N 84.29W
07/05/2012                   SPALDING           GA   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTED A TREE DOWN ON A HOUSE.

0848 PM     HAIL             GRIFFIN                 33.25N 84.26W
07/05/2012  E1.00 INCH       SPALDING           GA   PUBLIC

            QUARTER SIZED HAIL REPORTED ALONG WITH ONE TREE DOWN AND
            A 55 MPH GUST.

0850 PM     TSTM WND DMG     ORCHARD HILL            33.19N 84.21W
07/05/2012                   SPALDING           GA   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTED A TREE DOWN ON A HOUSE.

0855 PM     TSTM WND DMG     CARTERSVILLE            34.17N 84.80W
07/05/2012                   BARTOW             GA   911 CALL CENTER

            BARTOW 911 RELAYED A REPORT OF 10 TO 15 TREES DOWN
            COUNTYWIDE FROM THE STORMS. TIME WAS ESTIMATED BASED ON
            RADAR.

0900 PM     TSTM WND DMG     SUMMERVILLE             34.48N 85.35W
07/05/2012                   CHATTOOGA          GA   911 CALL CENTER

            6 TO 7 TREES DOWN AND SEVERAL POWER LINES DOWN IN AND
            AROUND THE SUMMERVILLE AREA.

0915 PM     TSTM WND DMG     5 W FORSYTH             33.03N 84.02W
07/05/2012                   MONROE             GA   911 CALL CENTER

            SEVERAL POWER LINES DOWN ACROSS HIGHFALLS ROAD WEST OF
            FORSYTH. HOUSE HIGH BY LIGHTNING ON JOHNSONVILE ROAD.

0915 PM     TSTM WND DMG     6 E BARNESVILLE         33.05N 84.05W
07/05/2012                   LAMAR              GA   911 CALL CENTER

            SEVERAL POWERLINES DOWN AROUND MOTT ROAD ABOUT 6 MILES
            EAST OF BARNESVILLE.

1015 PM     TSTM WND DMG     MAXEYS                  33.76N 83.17W
07/05/2012                   OGLETHORPE         GA   911 CALL CENTER

            4 TREES DOWN IN MAXEYS AREA. 1 POWER LINE DOWN DOWN IN
            CRAWFORD AREA.

1025 PM     TSTM WND DMG     PENFIELD                33.67N 83.18W
07/05/2012                   GREENE             GA   911 CALL CENTER

            1 TREE DOWN ON PINFIELD ROAD AND 1 TREE DOWN ON VEAZEY
            ROAD.

&&

AGIBBS

The radar

The Robins AFB radar (KJGX), 40 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 6, 4:03 PM EST
Where
Washington County, 4.01 mi SW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.930, -83.050

The Washington County Emergency Manager reported that around 10 trees were blown down southwest of Hebron.

Thunderstorm Wind, Morgan

When
July 6, 4:08 PM EST
Where
Morgan County, Canaan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.600, -83.470

The Morgan County Emergency Manager reported that several trees were blown down in Madison.

Thunderstorm Wind, Jones

When
July 6, 4:28 PM EST
Where
Jones County, 3.11 mi NE of Campbell
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.110, -83.560

The Jones County 911 Center reported that two trees were blown down east of Round Oak.

Thunderstorm Wind, Jasper

When
July 6, 4:32 PM EST
Where
Jasper County, 0.58 mi E of Hillsboro
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.180, -83.640

The Jasper County 911 Center relayed a report of a destroyed chicken coop in Hillsboro.

Thunderstorm Wind, Jasper

When
July 6, 5:38 PM EST
Where
Jasper County, 0.58 mi E of Palato
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.380, -83.720

The Jasper County 911 Center reported that more than six trees were blown down in the northern part of the county.

Thunderstorm Wind, Laurens

When
July 6, 6:00 PM EST
Where
Laurens County, 2.07 mi N of Dublin Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.600, -82.980

The Laurens County Emergency Manager reported that several trees were blown down along Highway 441.

Thunderstorm Wind, Henry

When
July 6, 6:09 PM EST to 6:14 PM EST
Where
Henry County, 0.54 mi SW of Whitehouse to 1.09 mi NNW of Stockbrdg Beryhil Ar
Measured
65 kt (75 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
33.544, -84.136

The Henry County Emergency Manager reported that 40 to 50 trees were blown down east of Stockbridge. Large oak trees were snapped at the intersection of Highway 155 and Kelleytown Road.

Thunderstorm Wind, Bartow

When
July 6, 6:45 PM EST
Where
Bartow County, 1.14 mi E of Adairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.370, -84.930

The Bartow County 911 Center reported numerous trees down in Adairsville. One tree fell on a mobile home.

Thunderstorm Wind, Floyd

When
July 6, 7:30 PM EST
Where
Floyd County, 1.85 mi ENE of Silver Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.190, -85.140

The Floyd County Emergency Manager reported 15 trees were blown down on the south side of Rome near the Silver Creek area, especially along Pleasant Valley Road.

Hail, Troup

When
July 6, 10:16 PM EST to 10:21 PM EST
Where
Troup County, 2.15 mi SSE of Stallings
Measured
1.75 in hail
Property damage
$445,000
Reported by
Public
Coordinates
33.070, -85.020

The public reported golf ball sized hail fell on Chase Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397241, 397233, 397234, 397236, 397235, 397240, 397243, 397238, 397239, 397232.